I Have Been Having a Rough Time

It’s been about a week since my last post. So much has
happened. It’s funny because long ago I would blog every day even if nothing
happened; now so much is happening that I should be writing about but I have
just been do… run down… unmotivated… depressed… I could not get myself to write
at all so now when I try to look back at when I did this or when I did that I
really have no record. Symptom progression and medication changes… I didn’t
keep any record so trying to figure everything out is going to be near
impossible or very difficult at best. So let me try to update you.
Since my last post (over a week ago) I have been getting
progressively worse as far as my symptoms are concerned. My vision would be far
worse upon waking up every passing day. Now I think back to a few months ago
and realize it didn’t suck that bad despite my thinking the same exact thing at
the time. I think we always think “this is the worst I have ever been, I can’t
do anything” and then it gets worse and you realize how much you really could
do a week or two ago. I suppose it’s natural because no matter how hard I try
to think “it can always be worse” I am still surprised everyday. We take so much
for granted… You don’t know what you have until you loose it even if
it’s just the ability to walk across the backyard and dump compostable waste
into the compost bin. A rather mundane task but once you start loosing the
ability to do it you start to miss that ability.
So let’s talk about symptoms. My vision is so much worse.
Oscillopsia, Nystagmus, I don’t even know. It just sucks. Before it only
presented when I moved my head but now it’s even there when I have my head
perfectly steady and then why I move it gets worse! I also noticed the other
day that my head’s orientation makes a crazy difference! I was lying down
trying to watch TV but it was hard to see so I tried rolling on my side to see
if a different angle would help. As soon as I rolled on my side (head sideways) my vision went crazy like the earth started violently shaking. I
could not focus on any one point and I felt so dizzy. I tried and tried to
steady my vision and focus on a single point but I could not so I gave up and
turned back over and it immediately stopped. It was really weird.
Obviously it was some strange vestibular issue, which makes
sense because my vestibular function has also been rapidly falling apart. Have
you ever done what I believe is called the Romberg Test? Put both feet together,
close your eyes and extend your arms out in front of you? Balance requires one
of three functions; vision, vestibular (what people call your equilibrium –
it’s in your ears), and proprioception (which for the sake of this exercise is
your body’s ability to tell where your limbs are in relation to each other).
This test eliminates vision so you are only relying on your vestibular system
and proprioception. Before this “relapse” I could do the test just fine. Then I
started to not be able to do it… I would start to sway and fall over but it
didn’t feel like I was moving; I only knew because I could feel the ground
pushing harder on one side of my feet than the other. I open my eyes and hey! I
am falling! Now I can hardly do it with my arms at my side! So this means I am
mostly relying on my vision (which is moving) and proprioception. In other
words, 1/3 of my body’s balance gauges is almost completely broken, 1/3 is
compromised and the last 1/3 probably is not 100% but works the best out of
them all. My balance sucks.
OK the third worst symptom has probably been fatigue. I have
just been so tired! But when you have zero motivation and a little depression, fatigue is sort of inevitable. So cognitively? I have not been able to think
clearly. My problem solving abilities has been pathetic and my memory is total
crap. My processing speed is so slow! I will also find myself having trouble
with simple tasks. Kind of like holding your razor and toothpaste tube and
knowing something is not right about the picture but not knowing right away
that “oh wait, I should have my toothbrush”. When I first started losing motor
functions I thought, “ok I may not have a fully functional body but at least I
have my brain” and so I focused on working out my brain instead of my biceps.
So with that in mind you should be able to see how hard this has been on me.
It’s like I am loosing who I am. It’s so frustrating.
So I have been working on managing my stress and trying to
get better sleep. Much easier said than done haha… But what about medication? I
have been trying all sorts of things. Mostly for my vision but I really have no
expectations of anything helping but I figure I can’t say “I have tried
everything” until I really have. Over the week I crossed Baclofen off the list
and now I am trying Gabapentin. I started it yesterday. I don’t know how long
it is supposed to take to kick in but big surprise! Nothing as of yet! But
yeah, it has only been a day and a half so I’ll keep on it for a while to see
if I start noticing anything. Here is the problem; I have been on it many times
in the past for different symptoms and it has never done anything but this time
it seems to be causing me dizziness! I know this is a symptom that some people
may only experience for a few days but I can hardly walk! I did however check
if any of my medications interact and surprisingly pretty much all my
medication interact with Baclofen and Gabapentin possibly causing “dizziness, drowsiness, and difficulty
concentrating” So I am stopping the Baclofen today
(since it does nothing for me) and if stopping Baclofen and continuing
Gabapentin does nothing and the dizziness does not subside I will stop the
Gabapentin as well. I did also start Provigil today and so far so good. No
crazy headache or heart palpitations like when I was on Nuvigil. Seems like it
may even be better than Ritalin which seems to have stopped working. But yeah,
I feel more motivated today despite how crappy I feel. That is how I am able to
sit here and write instead of lying around being useless! So we will see how it
treats me over the week! Fingers crossed!
Yesterday I felt horrible, both
symptomatically and mentally. So I called my neurologist’s office and got to
speak with one of the nurses I really like and who has greatly helped me in the
past. Turns out it was her last day as she had got a new job elsewhere. Sad for
me but good for her! Anyways, since it was her last day she really wanted to
help me out. She got me an appointment with my neurologist on Monday so I can
talk to him about a few things before my next appointment and infusion. It is
too soon for more Acthar so I want to see what he thinks I should do as my
disease is obviously really active and I don’t know how to slow it down let
alone halt it. I am afraid to think about how bad I may be in a week or two!
Last time I saw him he told me to start looking into Lemtrada, as that will be
the next step. I’ll talk about the pros and cons of Lemtrada later but yes,
much like when I was considering Tysabri, I was a little freaked out but then I
hit a point where I thought “I’ll take the risk because I don’t want to live
like this”. Well I have hit that point again. So I really want to talk about
switching to Lemtrada. I figure things don’t change unless we change them. I
have to do something. If he thinks I should switch I will most likely not do
this next Tysabri as I need to let it was out of my system for about 4 weeks
and then I will start Lemtrada, hopefully avoiding any further rebound effects.
Also scary but again, I am tired of this, I can’t stay on Tysabri forever and
something has to change. There are hardly any benefits in life without risk.

So I think I will leave it at that for
now. Hopefully I can stay motivated enough (with Provigil) to write on a
regular basis. I’ll try to keep everyone posted. Take care!

7 Responses to I Have Been Having a Rough Time

  1. debchristie says:

    sooner or later all of us who are jc positive have to consider our next option.We're lucky we have Lemtrada to add to the list.They might want you to do plasmopheresis in between the tysabri and the lemtrada.I highly recommend it.I'm sorry your going through all this.I think once the baclofen runs out you'll feel better.Good Luck

  2. Yeah, I mean, I knew that going in to it but still sucks…. Also, it's tough because some studies say get the Tysabri completely out of your system and some say keep it in (no wash out) so because I can't seem to side with either I am just going to do what my neuro thinks is best, I trust him (unlike MOST doctors haha…)

  3. debchristie says:

    Lemtrada is chemo and recent tysabri use with a chemo agent can up your pml risks.I like your doc too from what you have told me ,but remember,we traveling uncharted waters.As good as He is ,the plasmo is 10 days in the hospital in air conditioning with piece and quite.You'd be relaxed.Everyone wants the best for you..Ask about gilenya too .One nice thing about Lemtrada is that if I lose my insurance, from what I understand I won't have to come up with another drug.I'm banking on the extended dose tysabri,but I COULD BE WRONG.I'M going to my doc in 2 weeks to discuss all this same stuff.Good Luck.I just want you to do well and consider every possible thing .

  4. Hi Matt, I am sorry you are having such a tough time. I think Lemtrada is definitely the right choice for you. Join the Facebook group – Lemtrada for MS treatment – you'll find a ton of info & great support there. Good luck to you!!

  5. John says:

    I'm hopeful that the drug in phase 2 clinical trials called "anti lingo 1" will help to promote remyelination. So far it looks good for acute optic neuritis in people with M.S.

Leave a Reply

Your email address will not be published. Required fields are marked *